7 Servicemembers βLikelyβ Ill From Malaria DrugMay 30, 2004 | www.estripes.com
Seven U.S. servicemembers have been diagnosed with inner ear damage â€œmost likelyâ€ caused by use of the anti-malaria drug Lariam, said a Navy surgeon treating them.
The five sailors and two soldiers, all who recently served in the Middle East, have â€œbeen diagnosed with ototoxicity, or damage to the inner ear, which mostly likely is caused by the Lariam,â€ said Dr. (Cmdr.) Michael Hoffer, 41, director of the Department of Defense Spatial Orientation Lab at the Naval Medical Center in San Diego. â€œBut itâ€™s a diagnosis for which there is no proof. Iâ€™m emphasizing that there is no proof, but it medically appears to be related to Lariam.â€
Use of the drug is the only factor the seven members have in common, he said.
â€œLariam studies have indicated that Lariam can damage the vessels and nerves of the brain, and the inner ear is subject to that same damage because it is part of the brain,â€ said Hoffer, an ear, nose and throat surgeon who has practiced in the field for 10 years.
Lariam is the brand name for the generic drug mefloquine.
â€œThese cases in San Diego may represent a case series of balance disorders, but there is not yet sufficient epidemiologic evidence to draw any conclusions about causality,â€ said Perry Bishop, spokesman for the Defense Departmentâ€™s Health Affairs office.
In spite of controversy surrounding Lariam, including reports that the drug can cause depression, suicidal thoughts, hallucinations and permanent brain damage, the DOD still prescribes the drug to troops deployed to areas of the world where the fatal strain, falciparum, is a threat and resistant to other anti-malaria drugs, Bishop said.